What Is Metformin Used For and Is it Safe?

What Is Metformin Used For and Is it Safe?Metformin is considered the gold standard for type 2 diabetes treatment and is used alongside diet and exercise to help lower blood sugar. It works by helping to improve your body’s response to insulin. It also decreases the production of sugar in the liver and prevents absorption of sugar in the digestive tract.

Metformin is sometimes also used to treat polycystic ovarian syndrome and obesity, and to prevent diabetes in those people who are at risk. However, these uses are “off label,” meaning they are not approved by the FDA. 

Is metformin safe?

There are many adverse effects associated with using metformin, and some can be serious. The most common adverse effects involve gastrointestinal symptoms; one study found that young people using metformin had a 26% chance of having gastrointestinal symptoms, double the chance of those in the control group.[1]

Common side effects of metformin include:

  • Stomach and abdominal discomfort
  • Diarrhea
  • Gas
  • Nausea
  • Bloating
  • Reduced appetite
  • Heartburn
  • Headache

If any of these side effects are severe or persist, talk with your doctor. Stop taking metformin and call your doctor immediately if you experience any of these more rare, but very serious side effects:

  • Chest pain
  • Rash
  • Tiredness
  • Lightheaded
  • Shortness of breath
  • Irregular heartbeat
  • Sever muscle pain
  • Weakness

Some of these symptoms could be associated with a serious, life-threatening condition called lactic acidosis, which can in rare cases be caused by metformin use.

Metformin alters gut bacteria

A recent study found that some of the effects – both good and bad – associated with metformin have to do with the way the drug alters gut bacterial communities. While some changes made by metformin on the microbiome may aid in its therapeutic, blood-sugar-lowering effects, other changes are likely to blame for the common gastrointestinal side effects experienced by metformin users.[2]

Alterations in the gut microbiome can have significant health effects. Maintaining a healthy balance of bacteria in the gut is essential for things like an active immune system, proper digestion, and even fighting anxiety and depression. So anything that disrupts the normal function of gut bacteria, such as a drug like metformin, has the potential to cause harm.

The bottom line

As researchers in a PLoS Med study from 2012 put it, “although metformin is considered the gold standard [in type 2 diabetes treatment], its benefit/risk ratio remains uncertain.”[3]

In their analysis on 13,110 people, the researchers found that there was not enough evidence to say that metformin reduces the risk of all-cause or cardiovascular mortality, as it is proposed to do. In fact, the study found that there wasn’t enough evidence to say whether the drug actually decreased or increased the risk of death.

Natural alternatives to metformin

With so many side effects and an uncertain benefit/risk ratio, metformin is a medication that should be avoided, when possible. Those people struggling with diabetes can make big strides with dietary changes, frequent exercise, and supplements that naturally help control blood sugar.

Read more about natural alternatives to diabetes treatment in these blogs:

Share your experience

Have you ever taken metformin? Did you experience any side effects? Do you have experience with any natural treatments for diabetes? Share your thoughts in the comments section below.


[1] JAMA Pediatr. 2014 Feb;168(2):178-84.

[2] Nature. 2015 Dec 2. [Epub ahead of print]

[3] PLoS Med. 2012;9(4):e1001204.

As a service to our readers, University Health News offers a vast archive of free digital content. Please note the date published or last update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.

Tags: , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , ,

UHN Staff

University Health News is produced by the award-winning editors and authors of Belvoir Media Group’s Health & Wellness Division. Headquartered in Norwalk, Conn., with editorial offices in Florida, Cleveland, Pittsburgh, … Read More

View all posts by UHN Staff

Comments Comments Policy
  • I believe Im having problems with Metformin especially in the morning.I feel light headed but as the day progresses it eventually dissipates.I don’t know if I should continue or just take less or at a different time.I don’t want high blood sugar to win.Im trying to control this Type 2 Diabetes problem.I have started exercising and eating less to reduce and eat the right things.

Leave a Reply

You must be logged in to post a comment.

Enter Your Login Credentials
This setting should only be used on your home or work computer.

×